Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

182 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

my wife has had an upset stomach for some time

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2198 Questions

default
Posted on Tue, 25 Dec 2018 in Digestion and Bowels
Question: my wife has had an upset stomach for some time now. A strong feeling of nausea. No pain. No other symptoms. Her PC gave her Ranitidine, taken150 mg once a day. So far it hasn't helped, and maybe made things worse. She is to take it at bedtime but I thought it would be better at the evening meal. But she is afraid of not following instructions. She also has an awful taste in her mouth. She is to see a specialist in January
doctor
Answered by Dr. Ramesh Kumar 3 hours later
Brief Answer:
Add Zofran for Nausea.

Detailed Answer:
Hello and Welcome to 'Ask A Doctor' service.
I have reviewed your query and here is my advice.
Ranitidine is a H2 blocker and is not meant to control nausea.Add Zofran 4 mg thrice daily initially followed by 4mg as and when required to control nausea.Its anti nausea and is over the counter.
As far as altered taste sensation in mouth is concerned i have to ask few questions
Is she on any other medication apart from Ranitidine?
Does she has acid peptic disorder or reflux problem?
Any history of recurrent gut upset?
History of diabetes?
Any specific diet she is following like keto diet?
Has a liver function test ever done?

waiting for answer.
Thanks!
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ramesh Kumar 14 hours later
What is a H2 blocker? Her additional meds are as follows. (I was under the impression that DRs had access to her "default" list." She is taking Coumandin, 1 mg and is under the care of a DR in this regard, Cilostazol, 100 mg 2/day; Amiodarone 200 mg 1/dy; Crestor 20 mg 1/dy; Lopressor 50 mg 1 in am and 1 1/2 in pm; Synthroid 88 mcg 1/day; Calcitriol 25 mcg 1/day; Xalatan eye drops; Sodium Bicarbonate, 10mg 1/day; Cephalexin 500 mg 2/day; She is under the care of a Nephrologist, and Cardiologist; She has been taking Cephalexin for 18 mos since infection, Staph Equine in her knee. She doesn't have peptic disorder nor reflux problem, she doesn't have a history of recurrent gut upset, she is not on any kind of diet, no history of diabetes and we check glucose weekly, but she has not had a liver function test done recently. Her GFR is low, 21 but her DR is managing that. She is ok right after eating but about 2 hours later is when the discomfort arises. Then she starts burping and not feeling well.
doctor
Answered by Dr. Ramesh Kumar 18 hours later
Brief Answer:
H2 blockers like ranitidine are very weak antacids!

Detailed Answer:
Hello again my dear patient,
H2 blockers are medications given to treat acid peptic disorder.They slows down the release of acid from parietal cells in stomach.
She is on a number of medications so very likely her nausea is a result of alll these medicines she is on.
Just give her zofran 4 mg as and when required.
As she is on so many medicines ask her primary doctor to add a good antacid like proton pump inhibitor with prokinetic drug(rabeprazole and domperidome).
This would prevent acidity(as a result of medications) and nausea.
For burping try to ambulate her or if she can't then give her activated charcoal tablets(otc) to absorb gas.
Hope i was helpful.
Do feel free to follow up!
Thanks!
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on